Michigan, 2014High Wind in Michigan, September 19, 2014
September 19, 2014 · NWS MQT · 2 events in 2 counties and zones
A tight pressure gradient between strong high pressure to the northeast and strengthening low pressure over south central Canada caused damaging south winds over eastern Alger and northern Luce County on the evening of the 19th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient between strong high pressure to the northeast and strengthening low pressure over south central Canada caused damaging south winds over eastern Alger and northern Luce County on the evening of the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 19, 6:45 PM EST, 15 minutes earlier.
Area forecast discussion, Sep 19, 6:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
745 PM EDT FRI SEP 19 2014
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 359 PM EDT FRI SEP 19 2014
MAIN CONCERNS DURING THIS TIME PERIOD IS THE GUSTY WIND THIS
AFTERNOON ALONG WITH SHOWER AND THUNDERSTORM POTENTIAL TONIGHT AND
SATURDAY.
THIS AFTERNOON...THE MAIN ISSUE THIS AFTERNOON IS THE CONTINUED
STRONG WIND GUSTS ACROSS THE REGION. THIS IS DUE TO A VERY TIGHT
PRESSURE GRADIENT BETWEEN STRONG HIGH PRESSURE DEPARTING OVER THE
NORTHEAST AND STRENGTHENING LOW PRESSURE PUSHING FROM MANITOBA INTO
ONTARIO. MODELED 850MB WINDS ARE PROGGED TO BE AROUND 40 TO 45 KNOTS
ACROSS THE AREA. THIS IS ALSO SUPPORTED BY THE MQT VAD WIND PROFILES.
WHILE WE MAY NOT ACTUALLY ABLE TO MIX UP TO 850MB...IT DOES LOOK LIKE
WE COULD MIX TO NEAR 900MB WHICH WOULD EASILY GIVE WIND GUSTS AROUND
30 TO 35 MPH WITH A FEW GUSTS CLOSE TO 40 MPH...ESPECIALLY OVER THE
CENTRAL AND EASTERN U.P. AS THE GRADIENT SHIFTS EASTWARD BY LATE
AFTERNOON EXPECT WINDS TO DIMINISH OVER THE WESTERN HALF OF THE UPPER
PENINSULA...HOWEVER...THE EAST MAY SEE STRONGER GUSTS THROUGH THE
EARLY EVENING HOURS. AS FAR AS PRECIPITATION GOES...MODELS CONTINUE
TO SLOW THE PRECIPITATION MOVEMENT INTO THE UPPER PENINSULA. A WARM
FRONT WILL CONTINUE TO LIFT NORTH OF THE U.P. LATE THIS
AFTERNOON...ALLOWING SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP. THIS
WILL REMAIN MAINLY OVER THE FAR WESTERN U.P. WHERE THE BETTER
ISENTROPIC ASCENT AND INCREASED MOISTURE REMAINS. ADDITIONALLY...THE
BETTER SYSTEM FORCING WILL REMAIN NORTH AND WEST OF THE U.P. AS SHOWN
BY ANALYZING DEEP LAYER QDIV ALONG WITH DEEP LAYER RH.
TONIGHT THROUGH SATURDAY...A COLD FRONT WILL APPROACH THE UPPER
GREAT LAKES REGION TONIGHT AS THE SURFACE LOW CONTINUES ACROSS
ONTARIO. THE BETTER FORCING THROUGH TONIGHT WILL REMAIN OVER MAINLY
THE NORTH HALF OF THE UPPER PENINSULA...CLOSER TO THE LOW PRESSURE
CENTER. HAVE GENERALLY PLACED THE BEST POPS OVER LAKE
SUPERIOR...HOWEVER...AN INCREASED CHANCE OF SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE AS THE COLD FRONT PUSHES THROUGH THE
REGION AS SHOWN BY ANALYZING 850MB THETA E ALONG WITH SURFACE WINDS.
THE INCREASED INSTABILITY TONIGHT WILL COME FROM COOLER AIR ALOFT
ASSOCIATED WITH AN UPPER LEVEL 500MB SHORTWAVE PROGGED TO PUSH
ACROSS THE REGION OVERNIGHT. PLENTY OF MOISTURE WILL REMAIN IN PLACE
FOR SHOWERS AND THUNDERSTORMS AS SOUNDING REMAIN FAIRLY MOIST AND
1000-500MB RH VALUES REMAIN FAIRLY HIGH. THE COLD FRONT WILL BE OVER
THE EASTERN UPPER PENINSULA BY 18Z SATURDAY...PUSHING MOST OF THE
SHOWER AND THUNDERSTORM POTENTIAL OVER THE FAR EASTERN U.P. A FEW
THUNDERSTORMS COULD BE STRONG SATURDAY AFTERNOON AHEAD OF THE COLD
FRONT OVER THE FAR EASTERN U.P. SATURDAY AFTERNOON AS THE SHORTWAVE
AND COLD FRONT BECOME NEARLY COLLOCATED WHILE SHEAR VALUES AROUND
AROUND 35 TO 40 KNOTS PERPENDICULAR TO THE FRONT. STRONG WIND GUSTS
AND SMALL HAIL WOULD BE THE MAIN THREAT. BY LATE IN THE DAY
SATURDAY...ADDITIONAL SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO
WILL BEGIN PUSHING IN OVER THE FAR WEST AS THE NEXT 500MB SHORTWAVE
ROTATES INTO THE THE AREA.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 348 PM EDT FRI SEP 19 2014
SATURDAY NIGHT AND SUNDAY...A SERIES OF MID-LEVEL SHORTWAVES WILL BE
TRACKING AROUND THE BASE OF A BROADER TROUGH ACROSS ONTARIO AND
HUDSON BAY. A SUBTLE SHORTWAVE AND SFC COLD FRONT WILL BE EXITING
THE EASTERN CWA AT THE BEGINNING OF THE PERIOD WHILE A STRONGER
SHORTWAVE TRACKS SE ACROSS MN. MEANWHILE...AN ASSOCIATED SFC LOW
WILL BE FORMING ON A TRAILING SFC TROUGH FROM THE COLD FRONT
CROSSING THE CWA SATURDAY AFTERNOON. WEAK LOW-LEVEL ISENTROPIC LIFT
AND A NEGATIVE UPPER PV ANOMALY WILL TRACK ACROSS NORTHERN WI AND
MUCH OF UPPER MI SATURDAY NIGHT...THOUGH DEEP MOISTURE WILL HAVE
DECREASED BY THIS TIME BEHIND THE LEAD SHORTWAVE/COLD FRONT.
HOWEVER...OVERALL DYNAMICS WILL BE ENOUGH TO RESULT IN RAIN ACROSS
MUCH OF THE CWA..ESPECIALLY THE SOUTHWEST HALF. THE MID-LEVEL TROUGH
AXIS DOES NOT CLEAR THE CWA UNTIL LATE IN THE DAY SUNDAY...SO
ISOLATED TO SCATTERED SHOWERS COMBINED WITH PLENTY OF CLOUDS SHOULD
CONTINUE UNTIL AT LEAST SUNDAY AFTERNOON.
SUNDAY NIGHT THROUGH MONDAY NIGHT...MID-LEVEL NW FLOW WILL SET-IN
OVER THE REGION THROUGH THIS PERIOD. A SFC RIDGE EXTENDING
NORTHEASTWARD FROM HIGH PRESSURE OVER THE CENTRAL PLAINS WILL CROSS
THE CWA SUNDAY NIGHT. TEMPS ARE A BIT TRICKY TO PIN DOWN AS THERE
ARE INDICATIONS THAT LOW-LEVEL CLOUDS MAY LINGER INTO THE EVENING
ACROSS THE AREA. HOWEVER...CLEARING SHOULD OCCUR OVERNIGHT. WENT
WITH THE LOWER END OF TEMP GUIDANCE IN THE MID 30S FOR INTERIOR
LOCATIONS.
A WEAK SHORTWAVE WILL TRACK SOUTHEASTWARD OUT OF FAR NORTHERN
CANADA...PASSING BETWEEN LAKE SUPERIOR AND JAMES BAY MONDAY
AFTERNOON AND EVENING. AN ASSOCIATED SFC TROUGH WILL THEN CROSS
UPPER MI MONDAY NIGHT. MID-LEVEL MOISTURE IS LACKING...AND WITH THE
RIGHT ENTRANCE OF THE UPPER JET OVERHEAD AND MID-LEVEL Q-VECTOR CONV
TIED DIRECTLY TO THE TROUGH...AM EXPECTING A DRY FRONTAL PASSAGE
WITH ONLY SOME SCATTERED CLOUDS.
TUESDAY THROUGH FRIDAY...A GRADUAL WARMING TREND WILL COMMENCE AS
ANOTHER SFC HIGH PRESSURE TRACKS SOUTHEASTWARD ACROSS NORTHERN
ONTARIO TUESDAY WHILE A MID-LEVEL RIDGE BUILDS OVER THE UPPER MS
VALLEY. THIS WILL BRING DRY WEATHER THROUGH MUCH OF WEDNESDAY. AS
THE RIDGE AXIS MOVES OVER THE UPPER GREAT LAKES WEDNESDAY NIGHT INTO
THURSDAY...A SHORTWAVE TROUGH MOVING ALONG THE INTERNATIONAL BORDER
WILL CROSS NORTH OF UPPER MI THURSDAY. THERE IS SOME MODEL
DISAGREEMENT ON THE STRENGTH OF THE TROUGH...AND THUS HOW EFFECTIVE
IT WILL BE IN PICKING UP A SLOW-MOVING CLOSED-LOW OVER THE CENTRAL
PLAINS. THE ECMWF IS A BIT STRONGER WITH THE NORTHERN TROUGH AND
THUS PICKS UP MOST OF THE ENERGY FROM THE CLOSED-LOW. THE GFS IS
WEAKER WITH THE NORTHERN TROUGH AND STRUGGLES TO KICK OUT THE
CLOSED-LOW. BOTH SOLUTIONS BRING CHANCES OF PRECIP TO THE CWA...BUT
THE ECMWF SHOWS MUCH MORE COVERAGE. GIVEN HOW ANY SUBTLE DIFFERENCES
IN THE NORTHERN TROUGH COULD MEAN THE DIFFERENCE BETWEEN PICKING UP
THE LOW OR LEAVING IT BEHIND...HAVE OPTED TO CONTINUE CONSENSUS
CHANCE POPS FOR WEDNESDAY NIGHT INTO THURSDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 744 PM EDT FRI SEP 19 2014
ALTHOUGH THE GUSTY SW WINDS WL BE DIMINISHING THIS EVNG UNDER A
WEAKENING PRES GRADIENT AND WITH LOSS OF DAYTIME HEATING...THE
ARRIVAL OF MORE LLVL MSTR WL CAUSE MORE LO CLDS/DETERIORATING CIGS
TO IFR AT ALL THE TAF SITES THRU THE NGT. THERE WL BE SOME -SHRA...
AND EVEN AN ELEVATED TS IS PSBL...BUT NO SGNFT VSBY RESTRICTIONS ARE
LIKELY. THE BEST CHC FOR LIFR CIGS WL BE AT CMX TOWARD SUNRISE AS
THE LLVL FLOW VEERS MORE TO AN UPSLOPE W COMPONENT WITH THE ARRIVAL
OF A COLD FNT. AS DRY AIR MOVES INTO THE AREA ON SAT BEHIND THE
FROPA...CONDITIONS WL IMPROVE TO VFR.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 359 PM EDT FRI SEP 19 2014
AS A STRONG PRESSURE GRADIENT LINGER OVER THE EASTERN HALF OF LAKE
SUPERIOR...EXPECT STRONG SOUTHERLY WINDS TO GUST TO 20 TO 30 KNOTS
THROUGH THE EVENING HOURS. A FEW GALES TO 35 KNOTS WILL BE POSSIBLE
FOR THE HIGHER PLATFORMS AND CLOSER TO THE UPPER MI SHORELINE
THROUGH THIS EVENING. THESE GUSTY SOUTH WINDS WILL GRADUALLY
DIMINISH ACROSS THE EAST HALF OF THE LAKE OVERNIGHT TONIGHT THROUGH
SATURDAY AS THE TROUGH MOVES ACROSS LAKE SUPERIOR. EXPECT A PERIOD
OF WESTERLY WINDS OF UP TO 20 KNOTS SATURDAY AFTERNOON AND NW WINDS
TO 20 KNOTS SUNDAY BEHIND THIS TROUGH. WINDS WILL REMAIN UNDER 20
KNOTS THROUGH MUCH OF NEXT WEEK AS A SERIES OF HIGH PRESSURE SYSTEMS
MOVES OVER THE UPPER GREAT LAKES. IT IS POSSIBLE...HOWEVER...THAT
WIND COULD GUST TO 25 KNOTS MONDAY AFTERNOON AS A FAST MOVING TROUGH
SWINGS ACROSS LAKE SUPERIOR.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KEC
LONG TERM...KLUBER
AVIATION...KC
MARINE...KEC
Hazardous weather outlook, Sep 19, 2:44 PM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
344 PM EDT FRI SEP 19 2014
MIZ001>007-009>014-084-085-201200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
344 PM EDT FRI SEP 19 2014 /244 PM CDT FRI SEP 19 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND CENTRAL UPPER MICHIGAN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WEST AND CENTRAL UPPER
MICHIGAN SATURDAY...AND ALONG THE WISCONSIN BORDER SATURDAY NIGHT.
SOME STORMS COULD BECOME STRONG ON SATURDAY ACROSS THE EAST HALF OF
UPPER MICHIGAN...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-201200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
344 PM EDT FRI SEP 19 2014 /244 PM CDT FRI SEP 19 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-201200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
344 PM EDT FRI SEP 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KLUBER
High Wind, Alger
- When
- September 19, 7:00 PM EST to 7:05 PM EST
- Where
- Alger forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The GLOS observing site at Grand Marais measured a wind gust at 58 mph.
High Wind, Luce
- When
- September 19, 9:18 PM EST to 9:22 PM EST
- Where
- Luce forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
A tree was knocked down on a pickup truck in the Muskallonge Lake State Park Campground.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 19, 2014$1.1 million · EF2 · 16 events
- Flash Flooding in South Carolina, September 19, 2014$239,000 · 4 events
- Flash Flooding in New Mexico, September 19, 2014$143,000 · 6 events
- Damaging Wind in Iowa, September 19, 2014$30,000 · 61 kt wind · 1 event
- Flash Flooding in Texas, September 19 to 20, 2014$14,000 · 9 events
- Hail and Damaging Winds in Iowa, September 19, 20141.5 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, September 19 to 21, 20146 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 19 to 20, 20145 events
- Damaging Winds in Georgia, September 19, 2014$5,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, September 19, 2014$10,000 · 56 kt wind · 4 events
- Hail in Nebraska, September 19, 20141.5 in hail · 4 events
- Hail and Damaging Winds in South Dakota, September 19, 20141.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543834, 543835.